Alert archive / New York / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 27, 2013, 9:59 PM EDT for Essex County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2013, 9:59 PM EDT (01:59 UTC)
- Expired
- Jun 28, 2013, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Essex County, NY
The radar
The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
945 WGUS51 KBTV 280159 FFWBTV NYC031-280600- /O.NEW.KBTV.FF.W.0011.130628T0159Z-130628T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 959 PM EDT THU JUN 27 2013 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CENTRAL ESSEX COUNTY IN NORTHERN NEW YORK... * UNTIL 200 AM EDT. * AT 953 PM EDT...FLASH FLOODING WAS REPORTED BY ESSEX COUNTY 911. ALTHOUGH THE FLASH FLOOD PRODUCING RAIN HAD DECREASED...ADDITIONAL RAIN IS ON THE WAY. FLOOD DAMAGE WILL REMAIN...AND THE BOQUET RIVER IN ELIZABETHTOWN WAS RISING QUICKLY. SMALL CREEKS AND STREAMS WILL QUICKLY LEAVE THEIR BANKS. CULVERTS AND ROADSIDE DITCHES WILL BE OVERWHELMED BY WATER. ROAD WASHOUTS ARE POSSIBLE... ESPECIALLY ON BACK ROADS AND UNPAVED SURFACES. * LOCATIONS IN THE WARNING INCLUDE ELIZABETHTOWN. IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING... AND IMMEDIATE ACTION MUST BE TAKEN TO PROTECT LIFE AND PROPERTY. && LAT...LON 4438 7372 4439 7342 4416 7354 4418 7379 $$ HANSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:56 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 27, 7:56 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 756 PM EDT THU JUN 27 2013 .SYNOPSIS... A WIDESPREAD...HEAVY...FLOODING RAINFALL WILL DEVELOP ACROSS THE NORTH COUNTRY FROM SOUTH TO NORTH TONIGHT AND CONTINUE THROUGH FRIDAY AS AN AREA OF LOW PRESSURE MOVES NORTHWARD THROUGH THE REGION. THE WARM AND HUMID WEATHER PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .NEAR TERM /UNTIL 8 AM FRIDAY MORNING/... AS OF 720 PM EDT THURSDAY...SCATTERED EVENING SHOWERS/TSTMS ALONG A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE ADIRONDACKS AND ANCHORED TO THE TERRAIN WILL WILL CONTINUE FOR THE NEXT HOUR OR SO BUT GENERALLY DIMINISHING. ...FLOODING RAINFALL EXPECTED AROUND THE TIME OF MORNING RUSH... THE HEAVIEST RAIN IS EXPECTED JUST WHEN THE MOST VEHICLES ARE ON THE ROADS TOMORROW MORNING. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. EXTREME CAUTION IS ADVISED IF DRIVING STARTING JUST BEFORE DAWN TOMORROW CONTINUING THROUGH THE DAY ON FRIDAY AS RUNOFF WILL BE AT ITS PEAK. A LOW PRESSURE SYSTEM OVER SE PA WITH HEAVY RAINFALL WILL PUSH NORTH OVERNIGHT. PWATS INCREASING OVERNIGHT RANGING FROM 1-2 INCHES. HIGHEST PWATS WILL BE OVER VT OVER 1.5 INCHES MAINLY FROM 06Z TO 12Z. THIS MOISTURE... AVAILABLE FGEN...LLVL DEPARTING JET AND FAVORABLE UPPR LVL JET DYNAMICS WILL LEAD TO HEAVIEST RAINFALL EARLY FRIDAY. SREF...NAM AND GFS ENSEMBLES SHOWING 850/925MB WIND COMPONENTS OF 2-3 SD OUT OF THE S SHIFTING TO E THROUGHOUT EARLY MORNING TO MID DAY FRIDAY...ENHANCING PRECIP OVER THE TERRAIN ESPECIALLY FROM THE EAST SLOPES OF THE GREENS EAST AND SE SLOPES OF THE ADIRONDACKS. && .SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 510 PM EDT THURSDAY...HEAVY RAIN IN THE MORNING WILL GRADUALLY BEGIN TO DECREASE IN INTENSITY AND COVERAGE WITH PWATS DECREASING LATE FRIDAY INTO FRIDAY NIGHT AND SATURDAY BUT STILL REMAIN OVER 1.25 INCHES. AS STEADY RAIN TRANSITIONS TO MORE SHOWERY CONDITIONS...SOME BREAKS IN PRECIP WILL BE PSBL GOING INTO THE LATE MORNING/EARLY AFTN. ALTHOUGH MOSTLY CLOUDY SKIES EXPECTED AND LITTLE CAPE...LOTS OF OF SHEAR AVAILABLE WITH 0-1KM AND 0-6KM OF 40+KTS AND THETA-E RIDGE SPREADS OVER CPV AND MOST OF VT IS SOMETHING TO KEEP AN EYE ON. MORE OF A BREAK FRIDAY NIGHT IN THE DRY SLOT. AT THAT POINT...STORM TOTAL QPF AMNTS WILL GENERALLY BE 2-3 INCHES OVER THE HIGHER TERRAIN AND ALONG THE EASTERLY FOOTHILLS...WITH 1-2 INCHES EXPECTED ELSEWHERE. LOCALIZED HIGHER AMNTS PSBL ESP WITH ANY CONVECTIVE ACTIVITY. THE SFC LOW WILL BE NEAR THE INTERNATIONAL BORDER FRIDAY NT INTO SATURDAY...WITH UPPR LEVEL TROUGH DIGGING FURTHER SOUTH...ALLOWING FOR MORE SHOWERS ON SATURDAY INTO SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 1133 AM EDT THURSDAY...FOR THE EXTENDED PERIOD...HIGH PRESSURE TO OUR WEST OVER THE GREAT LKS REGION...A BROAD TROUGH OF LOW PRESSURE OVER THE EAST COAST AND A STRONG RIDGE OFFSHORE WILL GIVE THE NORTH COUNTRY A CONTINUED PATTERN FOR SHOWERS AND THUNDERSTORMS. MOISTURE FEEDING ALONG BOUNDARY WILL PROVIDE AMPLE QPF FOR -RW ACTIVITY...W/ TRW OCCURRING DURING AFTNOON/EARLY EVENING HRS WHEN AMPLE INSTABILITY SUPPORTED BY DAYTIME HEATING EFFECTS. BOUNDARY DOES MEANDER OVER THE NORTHEAST THRU THE FORECAST PERIOD SO NOT EXPECTING WIDESPREAD PRECIP IN ONE AREA BY CHANCE POPS WILL PERSIST AS IN PREV FORECAST. DID BRING DOWN TEMPS SLIGHTLY FOR EXPECTED CLD COVER. OVERALL HIGHS WILL RANGE FROM 80-85 DEGREES(M70S OVER HIR TRNN)...W/ LITTLE CHANGE FOR OVERNGT LOWS IN THE 60S AS CLDS WILL NOT DISSIPATE ENOUGH TO ALLOW FOR RADIATIVE COOLING EFFECTS ALONG WITH SSE FETCH OVER AREA KEEPING ANY CAA TO NONE/MIN. OVERALL QPF FOR THE EXTENDED WILL REACH NEAR A COUPLE INCHES...BUT WILL BE HIGHLY VARIABLE AND WILL DEPEND ON TRW FORMATION AND MVMNT OF SUCH. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... THROUGH 00Z SATURDAY...MAINLY VFR THIS EVENING BUT A FEW SCATTERED EVENING SHOWERS AND THUNDERSTORMS FROM KSLK TO KPBG TO KBTV. VFR WILL DROP TO MVFR/IFR OVERNIGHT AS RAIN FROM THE SFC LOW CURRENTLY OVER SE PA APPROACHES AND TRACKS RIGHT UP THE CHAMPLAIN VALLEY ON FRIDAY. LLWS INCLUDED IN THE KMPV TAF TOMORROW MORNING AS UNSEASONABLY STRONG ESE LOW-LEVEL JET OF 30 TO 50 KTS MOVES OVERHEAD. IT COULD MAKE IT AS FAR WEST AS KRUT/KBTV AROUND 12Z. CEILINGS WILL DROP AND RANGE FROM OVC003-BKN008 AT TIMES AND VSBY IN RAIN/FOG WILL RANGE FROM MAINLY 3-6 MILES BUT 1-3 MILES AT TIMES IN HEAVY RAIN AROUND FROM 09Z THROUGH 15Z. COULD BE SOME RUMBLE OF THUNDER BUT NOT A PREVAILING CONDITIONS. OUTLOOK 00Z SATURDAY THROUGH TUESDAY... SAT-TUE...MAINLY VFR..BRIEF LCL MVFR VSBY IN SCATTERED SHRA/TSRA. && .HYDROLOGY... AS OF 510 PM EDT THURSDAY...HEAVY RAINFALL IS LIKELY TO DEVELOP TONIGHT THROUGH FRIDAY MORNING...WITH 2 TO 3 INCHES OF RAIN EXPECTED ACROSS THE ADIRONDACKS AND CENTRAL VERMONT...AND SOME ISOLATED AMOUNTS OF 4 INCHES OR MORE POSSIBLE...ESPECIALLY IN THE SE SLOPE OF THE ADIRONDACKS AND GREEN MOUNTAINS. THE REMAINDER OF THE REGION WILL 1 TO 2 INCHES OF RAINFALL...WITH SOME ISOLATED AMOUNTS OF 3 INCHES POSSIBLE. IF OVER 2 INCHES OF RAIN MATERIALIZES...FLOODING IS LIKELY. THE GROUND IS SO SATURATED IT SIMPLY CANNOT HANDLE ADDITIONAL RAINFALL...AND ANY RAIN WILL RUN OFF IMMEDIATELY. ANY PLACE THAT RECEIVES AN INCH OF RAIN IN HALF AN HOUR...OR 1.5 INCH IN AN HOUR WILL LIKELY SEE FLOODING. IN ADDITION...MANY AREAS SINCE LATE MAY HAVE EXPERIENCED FLOODING OF SOME FORM OR ANOTHER...AND THOSE LOCATIONS WILL REMAIN PARTICULARLY VULNERABLE TO RENEWED FLOODING. A FLOOD WATCH IS IN EFFECT BASED ON THE SYNOPTIC SCALE RAINFALL EVENT. HOWEVER...FLASH FLOODING AT THE ONSET THURSDAY NIGHT CANNOT BE RULED OUT. THE EVENT IS EXPECTED TO TRANSITION INTO MORE WIDESPREAD MAIN-STEM RIVER FLOODING...THUS THE ISSUANCE OF THE FLOOD WATCH RATHER THAN FLASH FLOOD WATCH. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ002>012-016>019. NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ028>031-034-035. && SYNOPSIS...SISSON NEAR TERM...SISSON SHORT TERM...KGM LONG TERM...JN AVIATION...SISSON HYDROLOGY...BTV
Hazardous weather outlook, Jun 27, 3:33 AM EDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 333 AM EDT THU JUN 27 2013 NYZ028>031-034-035-VTZ002>012-016>019-280745- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 333 AM EDT THU JUN 27 2013 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THESE HIGH RAINFALL RATES COMBINED WITH SATURATED SOILS WILL INCREASE THE THREAT FOR FLASH FLOODING...ESPECIALLY ACROSS THE NORTHERN ADIRONDACK MOUNTAINS IN NEW YORK AND PARTS OF THE GREEN MOUNTAINS IN VERMONT. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALIZED HIGHER AMOUNTS...WILL HAVE THE POTENTIAL TO WASH OUT ROADS AND CULVERTS...ALONG WITH PRODUCING RAPID RISES ON LOCAL WATERWAYS. FOR TONIGHT INTO FRIDAY...ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL IS ANTICIPATED ACROSS MOST OF THE NORTH COUNTRY. THIS IS EXPECTED TO CAUSE ADDITIONAL FLOODING...WITH SEVERAL MAIN STEM RIVERS REACHING MINOR TO MODERATE FLOOD STAGE BY FRIDAY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES AND POSSIBLE WARNINGS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026-027-087-VTZ001-280745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- GRAND ISLE- 333 AM EDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED HEAVY RAINFALL...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING THIS AFTERNOON. THE COMBINATION OF SATURATED SOILS AND ADDITIONAL RAINFALL...WILL INCREASE THE POTENTIAL FOR MINOR URBAN AND LOW LYING FLOODING THROUGH THIS EVENING...ALONG WITH RAPID RISES ON SMALLER STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL MODERATE RAINFALL WILL MOVE ACROSS THE REGION TONIGHT THROUGH FRIDAY. SATURATED SOILS AND THE ADDITIONAL RAINFALL MAY CAUSE SHARP RISES ON LOCAL RIVERS AND STREAMS...AND PONDING OF WATER ON ROADWAYS IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 27, 5:26 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
526 PM EDT THU JUN 27 2013
NYZ028-031-034-035-272230-
EASTERN CLINTON NY-EASTERN ESSEX NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
526 PM EDT THU JUN 27 2013
...HEAVY RAINFALL WILL MOVE THROUGH NORTHEASTERN ESSEX AND
SOUTHEASTERN CLINTON COUNTIES...
AT 521 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE LOCATED
NEAR PEASLEEVILLE...AND FROM AUSABLE FORKS TO KEENE VALLEY...MOVING
EAST AT 10 MPH.
THE STORMS WILL PRODUCE A HALF TO ONE INCH OF RAIN AS THEY
PASS...AND EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED
LEVELS ON SMALL CREEKS AND STREAMS. PONDING OF WATER CAN BE EXPECTED
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AUSABLE FORKS...PEASLEEVILLE...NORTH JAY...ELIZABETHTOWN...
CLINTONVILLE...LEWIS...SCHUYLER FALLS...EXIT 35 I87...EXIT 34 I87...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4469 7336 4467 7337 4466 7336 4462 7339
4457 7337 4426 7339 4414 7390 4463 7382
4473 7337
HANSONLocal storm report, Jun 27, 8:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
834 PM EDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM FLASH FLOOD 2 N ELIZABETHTOWN 44.24N 73.59W
06/27/2013 ESSEX NY DEPT OF HIGHWAYS
INTERSECTION OF FOX RUN... ROSCOE... AND CUTTING ROADS
FLOODED A FOOT DEEP BY PHELPS BROOK.
&&
EVENT NUMBER BTV1300172
HANSONLocal storm report, Jun 27, 9:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
947 PM EDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM FLASH FLOOD 2 W ELIZABETHTOWN 44.22N 73.64W
06/27/2013 ESSEX NY 911 CALL CENTER
HURRICANE MOUNTAIN ROAD WASHED OUT AND CLOSED.
&&
EVENT NUMBER BTV1300173
HANSONThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:01 AM EDT | Areal Flood Warning | BTV | Essex | 17 hr |
| Jun 28, 2:15 AM EDT | River Flood Warning | BTV | Clinton, Essex | 20 hr |
| Jun 28, 5:06 AM EDT | Special Weather Statement | BTV | Clinton, Franklin, St. Lawrence | 114 min |
| Jun 28, 7:15 AM EDT | Special Weather Statement | BTV | Essex | 60 min |
| Jun 28, 7:50 AM EDT | Areal Flood Warning | BTV | Franklin, St. Lawrence | 6 hr |
Nearby
Flash Flood Warnings in New York, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.